Wildfire, Archuleta
- When
- July 18, 3:00 PM MST to July 26, 4:00 PM MST
- Where
- Archuleta County, 9 mi SW of Pagosa Spgs
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Lightning was the probable cause of this wildfire which was named the Bolt Fire. The fire occurred on the Southern Ute Indian Reservation and consumed 2,160 acres of mixed conifer forest and oak brush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Lightning was the probable cause of this wildfire which was named the Bolt Fire. The fire occurred on the Southern Ute Indian Reservation and consumed 2,160 acres of mixed conifer forest and oak brush. A total of 24 residences were threatened by the fire. The estimated cost of fighting the fire was 2.5 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 1:07 PM MST, 1 hour 53 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 207 PM MDT FRI JUL 18 2003 THUNDERSTORMS HAVE BEGUN POPPING OVER THE HIGHER TERRAIN NORTH OF I-70 EARLY THIS AFTERNOON. MEANWHILE...CONVECTION JUST GETTING GOING SOUTH OF THE INTERSTATE WHERE WV IMAGERY INDICATED DRYING AT MID AND UPPER LEVELS OF THE ATMOSPHERE. SHORT TERM DISCUSSION (TONIGHT-SATURDAY NIGHT)...HIGH PRESSURE CENTERED OVER CENTRAL CO AGAIN TODAY. STILL PLENTY OF MOISTURE TRAPPED BENEATH THE RIDGE WITH SURFACE DEWPOINTS IN THE 40S ACROSS THE CWFA AND PW VALUES NEAR AN INCH OVER GJT FROM 12Z SOUNDING. AS ALLUDED TO ABOVE...CONVECTIVE TEMPERATURES HAVE ALREADY BEEN REACHED ACROSS THE NORTH WHERE A DECENT AMOUNT OF CAPE INDICATED IN ETA BUFR SOUNDING DATA. KGJX RADAR IMAGERY INDICATED SOME STORMS STRONG...BUT WIND PROFILE WEAK AND DISORGANIZED SO STORMS SHOWING LITTLE OR NO MOVEMENT. THEREFORE...EXPECT STORMS TO BE FAIRLY SHORT-LIVED POP AND DROP VARIETY DURING THE EVENING. SOUNDINGS SHOWED SUFFICIENT DRY AIR BENEATH STORM BASES FOR STRONG OUTFLOW WINDS WHICH WILL POSE A CONTINUED THREAT TO FIRE FIGHTING EFFORTS WITHIN THE CWFA. HIGH PW VALUES POINT TO WETTING RAINS ASSOCIATED WITH STORMS WHICH WILL HOPEFULLY LIMIT ANY NEW FIRE STARTS IN THE AREA OVERNIGHT. IN THE SOUTH...THOUGH DRY AIR INTRUDING ACROSS ABOVE THE MID-LEVELS...LOWER LEVELS STILL SUFFICIENTLY MOIST TO CONTINUE MENTION OF SCATTERED MOUNTAIN THUNDERSTORMS WITH ISOLATED COVERAGE AT LOWER ELEVATIONS. NO CLEAR DYNAMIC FORCING INDICATED TO KEEP THUNDERSTORMS GOING PAST DARK...HOWEVER BASED ON LAST NIGHTS ACTIVITY WILL CONTINUE CHANCES INTO THE EARLY MORNING HOURS. OVERNIGHT LOWS SHOULD REMAIN ABOVE NORMAL WITH RELATIVELY MOIST AIRMASS TRAPPED BENEATH BUBBLE OF HIGH PRESSURE. HIGH PRESSURE CONTINUES TO SWIRL OVER THE AREA ON SATURDAY AND SEE NO SIGNIFICANT CHANGE IN CONDITIONS FOR THE AREA. ETA INDICATES PUSH OF COOLER AIR ACROSS THE NORTH...BUT AM SKEPTICAL OF THIS SCENARIO ACTUALLY PLAYING OUT. THEREFORE...MADE ONLY MINOR CHANGES TO TEMPERATURE FORECAST AND LEFT POP/WX FORECAST THE SAME SATURDAY AND SATURDAY NIGHT. NL SUNDAY...UPPER LEVEL HIGH CENTER BEGINS TO SHIFT WESTWARD AS SHORTWAVE ENERGY FLATTENS THE RIDGE ALONG THE NORTHERN U.S. BORDER. ETA SHOWS SOME DRYING AS FLOW ALOFT BECOMES MORE NORTHWESTERLY... BUT STILL GENERATES SOME QPF. SUSPECT MOISTURE MAY NOT DECREASE AS RAPIDLY AS MODEL INDICATES. MONDAY-WEDNESDAY...MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT... INDICATING WELL ESTABLISHED SUMMER PATTERN WITH STRONG HIGH PRESSURE ANCHORED OVER THE SOUTHWEST. GFS AND EC AGREE ON MOVING HIGH PRESSURE CELL WESTWARD TO BE CENTERED MORE OVER THE GREAT BASIN... TURNING THE H5 FLOW TO THE NORTHWEST OVER OUR CWA. THIS WOULD INDICATE THE POSSIBLITLY OF DRYING...BUT H7 FLOW AND RESIDUAL MOISTURE TRAPPED UNDER THE RIDGE WILL KEEP SCATTERED TSTM COVERAGE OVER THE MTNS ESPECIALLY SOUTH. AT THIS TIME ITS HARD TO RESOLVE ANY SHORT WAVE TRIGGER THAT WOULD ENHANCE TSTM POTENTIAL...ALTHO GFS DOES SHOW A WEAK WAVE WEDNESDAY AFTERNOON. WILL WAIT AND SEE IF SUBSEQUENT MODEL RUNS BEAR THIS OUT. TEMPERATURES TO REMAIN ABOVE NORMAL. MC THURSDAY-FRIDAY...STRONG UPPER LEVEL HIGH PRESSURE CENTERED OVER THE FOUR CORNERS VICINITY IS PROGGED TO REMAIN IN CONTROL OF THE WEATHER. GFS CONTINUES TO SHOW A STRONG SHORTWAVE MOVING ACROSS THE NORTHERN ROCKIES THE END OF THE WEEK...FLATTENING THE RIDGE. TOO FAR OUT TO MAKE ANY BIG CHANGES FROM GOING FORECAST. IN SUMMARY...ABOVE NORMAL TEMPERATURES TO CONTINUE WITH AFTERNOON AND EVENING CONVECTION. TAL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-191145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND CONTINUE THROUGH LATE THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE VALLEYS THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE DRY IN NATURE...BUT THE MAJORITY OF THE STORMS THAT FORM SHOULD BRING WETTING RAINS. WIND GUSTS NEAR 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HAIL LESS THAN 1/4 INCH WILL ALSO OCCUR WITH THE STRONGER STORMS. HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS TODAY... WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS AND HAIL. COLTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379559.